Heat, McCurtain
- When
- August 17, 9:00 AM CST to August 21, 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
A flat upper level ridge of high pressure over South Texas and the Northern Gulf of Mexico on August 17th began to amplify north across the Southern Plains and Ark-La-Tex region on the 18th, with this ridge lingering over the area through the 21st. Given the dry topsoil moisture conditions already in place, temperatures quickly climbed into the mid 90s across much of Southeast Oklahoma, with…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A flat upper level ridge of high pressure over South Texas and the Northern Gulf of Mexico on August 17th began to amplify north across the Southern Plains and Ark-La-Tex region on the 18th, with this ridge lingering over the area through the 21st. Given the dry topsoil moisture conditions already in place, temperatures quickly climbed into the mid 90s across much of Southeast Oklahoma, with additional compressional warming beneath the expanding upper level ridge contributing to temperatures climbing further into the upper 90s to near 100 degrees across McCurtain County on the 18th-21st. Little mixing of dewpoints occurred during the period, resulting in oppressively hot conditions, with heat indices ranging from 106 to 110 degrees each day. Slightly cooler conditions were observed on August 22nd as the upper ridge retreated back to the west into New Mexico, allowing for a weak upper trough and associated surface front to enter the area, focusing an increase in isolated to widely scattered showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 6:47 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
747 AM CDT Sat Aug 17 2019
.AVIATION...
VFR conditions across the region this morning, except at KTYR where
MVFR ceilings have developed. Look for VFR conditions to prevail
across all terminals sites by 17/15z and through the remainder of
the forecast period. Some isolated to scattered sea breeze
convection could move into terminals along and south of Interstate
20 between 17/18z and 18/00z. Highlighted this potential with
VCTS in the TAFs. Otherwise, light and variable winds this
morning to become south between 5-10 knots through the period.
/20/
&&
.PREV DISCUSSION... /issued 459 AM CDT Sat Aug 17 2019/
SHORT TERM.../Today through Sunday night/
Upper level ridging to west will retreat southwestward into
southern Texas allowing for flow aloft to become zonal. At the
same time, southerly winds will continue to bring in low level
moisture across the region. Sea breeze convection should make it
into portions of the region today, mainly south of Interstate 20.
With instability on the increase today, sea breeze convection
should be greater in coverage compared to yesterday, with greatest
coverage during peak heating hours. This activity should wind down
near and after sunset.
By Sunday, the ridge will begin to build northward back into the
southern plains. A weak disturbance will rotate around the Western
periphery of the ridge. This combined with diurnal heating along
with some sea breeze convection will result in rain chances across
our eastern and extreme southern zones mostly during the afternoon
hours.
Relative humidity values will be on the rise over the next couple
with southerly winds will bring an increase in low level moisture
across the region. The higher humidity values combined with
afternoon temperatures in the mid to upper 90s, will result in
heat indices ranging from 105 to 110 degrees. A Heat Advisory will
be in effect from 10 am today through 7 pm Sunday. /20/
LONG TERM.../Monday through Saturday/
The start of the new work week will be characterized by a dominant
ridge of high pressure aloft centered across the TX/OK Pndl region
with the ridge axis extending eastward into NE TX. A weak
disturbance will be rotating around the eastern flank of this ridge,
across S AR initially, rotating southward into N LA during the day
Monday. This should result in scattered convection across our
eastern half on Monday with the ridge migrating northward into the
Southern Plains as we begin Tuesday.
Our southeast half will be the favorable region for diurnally driven
afternoon and early evening convection Tuesday and Wednesday given
the location of the upper ridge axis to our north and west. As we
move into the end of the upcoming work week, a trough of low
pressure will move out of the Intermountain West and into the
Southern Plains Thursday into Friday while we begin to monitor the
possibility of a disturbance across the western Gulf of Mexico
moving northward towards the SE TX/SW LA Gulf Coast. The ECMWF has
trended a little further north and east with this disturbance,
mainly influencing our southeast half for next weekend while the GFS
is indicating a much weaker disturbance moving more northward across
NE TX for next weekend. Lots of time to monitor the development
and/or progression of this system but for now, have kept low end
chance pops going for Thu and Fri in regards to the trough across
the Plains and across our southeast half paying respects to anything
tropical headed our way for next weekend.
Concerning temperatures, continued to bump daytime highs up a degree
or two across most areas next week given the fact that model blends
have been running a little cool in this regard. Made few changes to
overnight lows through the period.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 78 97 78 / 20 10 10 10
MLU 98 75 95 76 / 20 10 30 20
DEQ 97 76 97 75 / 10 10 10 0
TXK 97 77 97 77 / 10 10 10 0
ELD 97 75 95 75 / 10 10 20 10
TYR 97 77 98 78 / 20 10 10 0
GGG 98 77 98 77 / 20 10 10 10
LFK 96 77 97 77 / 30 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT Sunday for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.
TX...Heat Advisory until 7 PM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
20Hazardous Weather Outlook National Weather Service Shreveport LA 521 AM CDT Sat Aug 17 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 521 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... A Heat Advisory is in effect today. Temperatures this afternoon are expected to climb into the upper 90s to near 100 degrees across the Four State Region, and when combined with the humidity, will result in heat indices climbing to between 105 and 110 degrees. Those that must be outside this afternoon are reminded to wear lightweight, loose fitting clothing, drink plenty of water, limit time outdoors, and spend time in air conditioned facilities. In addition, there will be a chance of afternoon and early evening showers and thunderstorms. The more favorable area for this precipitation will be near and south of the Interstate 20 Corridor of Northeast Texas and Northern Louisiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The heat will continue into Sunday with a Heat Advisory in effect through 7 pm Sunday. Otherwise, isolated to scattered showers and thunderstorms will be possible through much of the extended period of the forecast with the highest chances across the eastern half of the Four State Region. Precipitation coverage may pick up by late in the work week due to a disturbance moving our way from the north and west. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 13
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838901.